MAUDE Adverse Event Report: SYNTHES HAGENDORF 14.0MM CANNULATED AWL

SYNTHES HAGENDORF 14.0MM CANNULATED AWL
Catalog Number 03.010.041
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: device was used for treatment, not diagnosis.No patient involvement.It is unknown when breakage occurred.Device is an instrument and is not implanted/explanted.A review of the device history records has been completed.Manufacturing location: (b)(4), manufacturing date: august 28, 2006.No non-conformance records were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Subject device has been received and is currently in the evaluation process.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that an awl was discovered broken in a storage warehouse outside of hospital.No patient involvement was reported.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was performed on the returned subject device (14.0mm cannulated awl, part # 03.010.041, lot # 1544254).The complaint condition is confirmed as the awl was received with a small semi-circular portion, approximately 2.5mm across and 1.5mm deep, broken from the distal tip of the device.The broken portion was not received.A device history record (dhr) review, visual inspection, and drawing review were performed as part of this investigation.The returned part was determined to be suitable for the intended use when employed as recommended.The returned awl (03.010.041) is included in a variety of trauma nail sets, including the titanium cannulated retrograde/antegrade femoral nail (rafn), titanium cannulated adolescent lateral entry femoral nail, and the titanium cannulated lateral entry femoral recon nail systems.The technique guide for the titanium cannulated rafn states that the awl (03.010.041) is used over a guide wire and is an alternative instrument designed to manually open the medullary canal for 9.0mm to 13.0mm nails.The awl was received with a small semi-circular portion, approximately 2.5mm across and 1.5mm deep, broken from the distal tip of the device.The broken portion was not received.The four (4) distal sharp edges show wear and small nicks over the full length.On the proximal end an area of flattening was observed consistent with light impact.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already broken.Based on the date of manufactured (28.Aug.2006) the drawings 14mm cannulated awl and awe tip (component), reflecting the current and manufactured revision, were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned part was determined to be suitable for the intended use when employed as recommended.No definitive root cause was able to be determined as circumstances surrounding the event and over the devices roughly 10+ year lifespan are unknown.The returned part was determined to be suitable for the intended use when employed as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
14.0MM CANNULATED AWL
Common Device Name
AWL
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6193328
Report Number3003875359-2016-10655
Device Sequence Number13465888
Product Code HWJ
UDI-Device Identifier10886982067142
UDI-Public(01)10886982067142(10)1544254
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 11/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.041
Device Lot Number1544254
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/21/2016
Supplement Report FDA Received Date01/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1